Tornadoes · United States · Iowa · 2022

EF0 tornado, West Lake Park, Iowa, March 5, 2022

This EF0 tornado ran 0.1 miles across Scott County on March 5, 2022, touching down at 8:37 PM CST and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 5, 2022
Touchdown
8:37 PM CST (02:37 UTC)
Lifted
8:38 PM CST (02:38 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Scott County
Touchdown point
41.537, -90.726
Lift-off point
41.539, -90.725
Record number
2203052037-02

The damage survey

9 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • start of path. several outbuildins damaged destroyed. boards impaled roof and barn walls. Small tree trunks.
  • T2 point5. trees snapped. Roofing destroyed, became missles.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms tracked across all of eastern Iowa during the late afternoon and evening of Saturday March 5, 2022. Thunderstorms initially developed in southwest Iowa, and moved across central Iowa during the afternoon hours before reaching, our area after 600 PM. Initially, storms produced large hail and tornadoes over central Iowa, before the threat evolved more into damaging winds and tornadoes as storms moved into eastern Iowa and northwest Illinois. Winds around 60-75 MPH were reported from trained spotters and first responders, with confirmed reports of damage in some locations. EF-1 tornadoes occurred near Davenport and Vinton.

An EF-1 tornado produced intermittent damage along a roughly 4 mile path. The peak estimated winds were 90 to 95 MPH with a maximum width of 300 yards. The most significant damage was noted at a farmstead on 160th Street, east of 100th Avenue, where several outbuildings were damage or destroyed, and trees were damaged or snapped. Boards were also impaled into the roof and walls of a barn. Additional damage was noted at a farmstead on Utah Avenue north of Duck Creek. Several outbuildings were damaged with some losing roof panels and damaging other structures. Tree damage was noted with several trees uprooted or snapped. A wood plank was driven into the ground. Primarily intermittent tree damage was noted along the remainder of the track, with large branches down or trees snapped.

A NWS Storm Survey found that a brief weak tornado damaged a shed and some trees. The peak estimated wind speed is 65 MPH.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Mar 5, 5:27 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 5, 5:27 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
527 PM CST Sat Mar 5 2022

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 224 PM CST Sat Mar 5 2022

On and off showers and thunderstorms have been impacting much of
eastern Iowa and northwest Illinois this morning and early this
afternoon, bringing mostly heavy rain, small hail, lightning and
brief gusty winds. This activity has been mainly elevated with a
warm front in place near the Hwy 20 corridor and increasing WAA over
the area. Temperatures as of 2 PM were in the upper 50s to low 70s,
with the later being seen mainly along and south of Interstate 80.

Not too far to the west, a surface low was analyzed over north
central Kansas, with a cold front extending to its northeast and
southwest. A dry line was analyzed to the south of the surface low
and extended all the way into southwest Texas.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 224 PM CST Sat Mar 5 2022

[Key Messages]

1) Severe thunderstorms remain possible this afternoon and evening;
main threats are damaging wind gusts, a few tornadoes and large hail

2) Very strong winds with and post-frontal with gusts of 45-50 MPH
at times

3) Quieting down Sunday with a mix of sun and clouds and cooler
temperatures

[Discussion]

Main short term concern continues to be the threat for severe
thunderstorms this afternoon and evening as the northeast moving
surface low sends the aforementioned cold front and dry slot into the
area. Not too much in the way of change has been made to the overall
forecast as we deal with a multitude of hazards and various seasons
in 24 hours. SPC maintains much of the area in a Level 2 (slight)
risk, but has increased to a Level 3 (enhanced) risk for portions of
east central Iowa. More details below.

CAMs continue to hint on two rounds of showers and storms moving
through our CWA this afternoon and evening. The first round, which
as of this hour is currently stretching along the I-35 corridor, will
reach our western counties around 3-4 PM. These storms will be
fueled by an extremely robust 40-50 knot LLJ ahead of the surface
low and cold front, which will act to increase MUCAPE to around 500-
1000 J/kg. With such ample 0-6 km shear of around 50-60 knots,
storms should have no trouble organizing despite the meager
instability (classic high shear-low CAPE). Storms in this round may
have potential to produce large hail and a tornado if they can
anchor on the warm front in place across the area.

The next round, which will be tied to the cold front, arrives this
evening across the west. Timing looks to be around 7-10 PM. Showers
and storms with the front will have potential to produce all modes
of severe weather with extremely ample low/mid level shear and
instability along and ahead of the front. Right now, wind remains
the primary concern due to the 40-50 kt LLJ aloft, and potential for
steep low-level lapse rates to mix these winds down to the surface.
(this was the primary reason for the SPC to Level 3 threat
increase). Storms will also be fast moving around 50 to 60 knots.
Will note, that depending on the evolution of this first round, this
second round may be negatively impacted if it can rob enough
instability (definitely a possibility given how early we are in the
season).

Winds will also remain a concern post-frontal with strong CAA
expected and falling temperatures. Have maintained and expanded the
wind advisory for the remainder of the CWA from 600 PM this evening
to 600 AM Sunday, with potential for winds to gust in the 45-50 MPH
range. These winds will gradually decrease Sunday with a weakening
pressure gradient.

Speaking of Sunday, quiet and cooler weather is expected as we will
be in between systems. Skies should feature a mix of clouds and sun,
with PM highs climbing into the 40s.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 224 PM CST Sat Mar 5 2022

[Key Messages]

1) Light accumulating snow Sunday evening through midday Monday

2) Dry mid-week before active weather arrives for late week

3) Temperatures trending below normal for early March

[Discussion]

Sunday...

Daytime should feature dry but mostly cloudy conditions with very
weak high pressure passing overhead. Despite the frontal passage
today, expect PM highs to climb into the low to upper 40s as this
shot of cold air is not as deep as previous intrusions (gotta love
heading into Spring!).

Sunday Night Through Monday...

Our nice shot of Spring quickly gets replaced by another shot of
Winter as our next weather maker passes through the mid-Mississippi
River Valley region. Closed upper level low pressure will reach the
Four Corners early Sunday morning, and is progged to phase with an
upstream shortwave diving south from the northern Rockies Sunday
afternoon. This phased shortwave will send robust cyclonic vorticity
advection across the Midwest, leading to surface low development over
northeast Oklahoma Sunday evening. This low will track along the 925
hPa temp gradient, with a current forecast track taking this system
into southern Illinois and the Ohio River Valley Monday morning.

The current forecast track of this system places much of the CWA on
the northwest side of the low, with most guidance depicting rather
robust deformation and lift moving into parts of the southern CWA.
Thankfully, since we start out well above freezing, precipitation
should begin as rain Sunday evening. With flow switching to the
northwest overnight and CAA moving into the area, precipitation
should begin to change over to all snow with temperatures cooling
aloft.

Due to the phasing conflicts with models, there remains some
disagreement on the exact placement of the heavier snowfall axis
over the CWA. However, there remains high confidence of much of the
area seeing accumulating snowfall, with increasing probabilities
some may see around 2-3 inches of snow. More details and potential
for products will likely follow for the next forecast package.
Thankfully, as the previous discussion eluded, the DGZ is lacking
significant moisture and lift.

Monday Night on...

Dry weather is favored through much of mid next week with several
rounds of high pressure and dry cold fronts moving through the area.
The next chance of precipitation does not arrive until next Thursday
as guidance suggests another surface low moving into the Midwest. At
this time, a mix of rain and snow is favored over the area.

Confidence is high in below normal temperatures returning to the
area with flow being dominant out of the northwest and 925-850 hPa
temperatures falling into the -15 to -20 celcius range. This would
places us with highs in the 20s/30s and lows in the single
digits/teens late next week into next weekend. Normal temperatures
for mid-March are highs in the mid to upper 40s, and lows in the mid
to upper 20s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 519 PM CST Sat Mar 5 2022

Showers and a few weak storms are lifting generally away from the
terminals at the start of the period, but the main focus is shifting
back to our west with another broken line of storms moving through
central Iowa. This line will sweep east and likely impact most if
not all of the terminals after 01z through 05z. MVFR to IFR
conditions are expected with the storms with severe weather
possible and strong winds. After the line moves through a cold
front will follow, and then low MVFR to IFR CIGs thereafter and
strong westerly winds 20-35+ kts. Cigs may climb to higher MVFR
and possibly VFR in some areas by Sunday afternoon. Winds will
remain gusty from NW on Sunday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 6 AM CST Sunday for Benton-Buchanan-Cedar-
     Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-Jackson-
     Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-Muscatine-
     Scott-Van Buren-Washington.

IL...Wind Advisory until 6 AM CST Sunday for Bureau-Carroll-Hancock-
     Henderson-Henry IL-Jo Daviess-McDonough-Mercer-Putnam-Rock
     Island-Stephenson-Warren-Whiteside.

MO...Wind Advisory until 6 AM CST Sunday for Clark-Scotland.

&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...McClure
Hazardous weather outlook, Mar 5, 2:38 PM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
238 PM CST Sat Mar 5 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-062045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
238 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong storm system will lift northeastward from eastern
Colorado today and into the Upper Great Lakes by Sunday morning.
This will bring a strong cold front across the area this evening.
A line of thunderstorms is expected to develop along the front
and quickly move across the area this evening. The main threat
will be damaging winds with a secondary threat for tornadoes.
These storms will also be moving very quickly. The Storm
Predicition Center has a Level 2 risk of severe thunderstorms for
much of the area, with a Level 3 risk in east central Iowa.

Southwesterly to westerly winds of 20 to 30 MPH with gusts up to
45 and 50 MPH will develop this evening and switch to the west
behind a cold front. A wind advisory continues for the area for
tonight into Sunday morning. Please see the latest products for
the most up to date details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Increasing confidence in a winter storm bringing rain and then snow
Sunday night and through Monday. Accumulating snowfall is also
possible. Some uncertainty on amounts still exists, but a narrow
band of heavier snowfall is possible, which can lead to a localized
max in the snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

PS

In the hours before

Local storm report, Mar 5, 8:20 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     MUSCATINE MUNICIPALITY  41.37N 91.15W
03/05/2022  M56 MPH          MUSCATINE          IA   AWOS

            IADOT AWOS.

&&
Local storm report, Mar 5, 8:21 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             4 SSE MOSCOW            41.54N 91.05W
03/05/2022  E0.25 INCH       MUSCATINE          IA   AMATEUR RADIO

&&
Local storm report, Mar 5, 8:26 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             4 SSE MOSCOW            41.54N 91.05W
03/05/2022  E1.00 INCH       MUSCATINE          IA   AMATEUR RADIO

&&
Local storm report, Mar 5, 8:28 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     4 SSE MOSCOW            41.54N 91.05W
03/05/2022  E65 MPH          MUSCATINE          IA   AMATEUR RADIO

&&
Local storm report, Mar 5, 8:29 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             CASCADE                 42.30N 91.01W
03/05/2022  E0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&
Local storm report, Mar 5, 8:31 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HEAVY RAIN       2 ENE HAZLETON          42.63N 91.86W
03/05/2022  M1.36 INCH       BUCHANAN           IA   CO-OP OBSERVER

            IN THE PAST 12 HOURS.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

2.6 hours before the tornado, 21 km from the path. March 6, 2022.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 39 joules per kilogram, CIN -142, lifted condensation level 932 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 273 square meters per square second, 0 to 6 km bulk shear 78 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-142 J/kg
Surface CAPE
9 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
78 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Quad Cities (DVN), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 15 km away, was scanning. The volume nearest the touchdown began at 02:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of March 5, 2022

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 53:02 PM CSTEF0Montgomery, IA0.017
March 53:38 PM CSTUnratedAdams, IA1.540
March 54:01 PM CSTEF0Adams, IA2.8100$10,000
March 54:26 PM CSTEF4Winterset tornado, IA70.690065$220 million
March 55:07 PM CSTEF2Decatur, IA19.4300$600,000
March 55:20 PM CSTUnratedDecatur, IA2.160
March 55:28 PM CSTUnratedLucas, IA2.160
March 55:33 PM CSTEF3Lucas, IA11.335011$1.5 million
March 55:38 PM CSTEF2Wayne, IA9.9300$300,000
March 55:40 PM CSTEF0Lucas, IA0.360
March 56:04 PM CSTEF2Jasper, IA17.3500$506,000
March 56:33 PM CSTEF2Tama, IA8.5200$200,000
March 57:10 PM CSTEF1Benton, IA14.0400
March 58:37 PM CSTEF1Scott, IA4.1300
March 59:13 PM CSTEF1Whiteside, IL4.050
March 59:48 PM CSTEF1Dane, WI6.050$50,000
March 510:11 PM CSTEF0Mason, IL6.950
March 510:57 PM CSTEF1Montgomery, IL3.940$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.